Back to Ask the Diabetes Team Ask the Diabetes Team

From Des Moines, Iowa, USA:

My 11 year old daughter has had Type 1 diabetes for 3 years; she is in relatively good control (glycosylated hemoglobins in the range of 9-9.5) most of the time. For the past year, she has had episodes (lasting from 2-5 days) of high blood sugars with moderate or large ketones, every 10 days to 2 weeks. She has had multiple visits to the pediatrician and consults with her endocrinologists, but no one has been able to determine what might be going on. She is on a multiple daily injection regimen with Ultralente and Humalog and we manage these episodes with Humalog supplements at meals and between meals when her blood sugars remain high with ketonuria.

I have wondered if this is "typical" for a prepubertal girl with diabetes, but the endocrinologists have not confirmed my suspicions. Recent blood work did not reveal an infectious etiology; could there be other possible explanations? She is very compliant with her insulin and eating so the possibility of skipping her insulin or surreptitious eating is very unlikely.


You did not mention if your daughter started having ketones when she switched to her present regimen of Humalog and Ultralente. I assume she is taking Humalog at lunchtime in addition to before breakfast and supper. If she isn't, she might need to.

A few possibilities to consider:

Sometimes Humalog works too quickly and doesn't last long enough to match the meals. Sometimes a combination of Humalog and Regular might work better.

Occasionally, both ketones can occur and the blood sugar can bounce up high for a few days after a preceding low blood sugar (rebound hyperglycemia or the Somogyi effect). If the ketones and high blood sugars are preceded by a low blood sugar, you might want to first adjust the insulin to get rid of the lows (sometimes the low blood sugars occur during sleep, and unless you test in the middle of the night, you may miss them.)

Of course, you shouldn't make any changes in your daughter's insulin without consulting with her own physician first.

Unfortunately this is also the age when previously cooperative kids may start to omit insulin. This could be your child's way of letting you know that she is having difficulty coping with her diabetes (or with something else in her life unrelated to diabetes.) It might also be a way of her telling you that she no longer can manage the noontime shot in school. It might be a good idea for her to be evaluated by a psychologist. Even if she is not skipping insulin, her severely uncontrolled diabetes must be stressful for her and the family and some professional support couldn't hurt. I would also make sure that she is supervised when drawing up and injecting each insulin injection for now, including at school. It is important to make sure she is not only giving the shot, but giving the right amount.


Original posting 8 Mar 1999
Posted to Hyperglycemia and DKA and Puberty


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.